MONDAY, Sept. 28 (HealthDay News) -- New research suggests that a blood test in infants can catch many of those at risk for severe jaundice, a potentially dangerous condition.
The test measures levels of a bile pigment called bilirubin. The body makes bilirubin when it recycles old blood cells, and researchers have noticed that high levels are linked to jaundice.
In some cases, severe jaundice leads to seizures and brain damage. The condition makes a newborn's skin and the whites of the eyes look yellow, according to background information provided in a news release from the University of California San Francisco and Kaiser Permanente.
In a new study, which appears in the October issue of Pediatrics, researchers found that high levels of bilirubin can indicate that jaundice is in danger of becoming severe.
"While we know that early identification of bilirubin levels before reaching toxic levels is important, bilirubin screening has not been universal, as physicians have decided which infants to screen based upon their degree of jaundice and clinical risk factors," study author Dr. Michael Kuzniewicz, a neonatologist at University of California San Francisco Children's Hospital, said in the news release.
The researchers examined how implementation of American Academy of Pediatrics screening guidelines affected newborn babies in Northern California medical facilities operated by Kaiser Permanente. The guidelines advise that each newborn be given a bilirubin blood test or undergo an assessment.
"This study provides evidence that universal screening during the birth hospitalization is a more effective method for monitoring bilirubin levels in order to prevent them from rising to a point that can damage an infant's brain," Kuzniewicz stated.
Learn more about jaundice from the Nemours Foundation.
SOURCE: University of California San Francisco and Kaiser Permanente, joint news release, Sept. 28, 2009
Copyright © 2009 ScoutNews, LLC. All rights reserved.
|Previous: Irregular Heartbeat Risk Higher in Women With Type 2 Diabetes||Next: Blood Thinner May Cause Skin Lesions|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community